Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 27, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 6, 2018, 12:46 AM MDT for El Paso County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2018, 12:46 AM MDT (06:46 UTC)
- Expired
- Sep 6, 2018, 3:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County El Paso County, TX
The radar
The El Paso radar (KEPZ), 37 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 6.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 2745 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815
WGUS54 KEPZ 060646
FFWEPZ
TXC141-060945-
/O.NEW.KEPZ.FF.W.0027.180906T0646Z-180906T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
1246 AM MDT THU SEP 6 2018
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
Central El Paso County in southwestern Texas...
* Until 345 AM MDT.
* At 1245 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen with heavy continuing to fall in the warned area.
Flash flooding is expected to begin shortly.
* Some locations that may experience flooding include...
Mission Valley...
East El Paso...
and Central El Paso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3167 10634 3169 10635 3171 10637 3173 10638
3176 10644 3178 10641 3178 10638 3174 10632
3169 10628 3165 10632
$$
TSB1 follow-up statement
277
WGUS74 KEPZ 060939
FFSEPZ
Flash Flood Statement
National Weather Service El Paso TX
339 AM MDT THU SEP 6 2018
TXC141-060947-
/O.EXP.KEPZ.FF.W.0027.000000T0000Z-180906T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso TX-
339 AM MDT THU SEP 6 2018
...THE FLASH FLOOD WARNING FOR CENTRAL EL PASO COUNTY WILL EXPIRE AT
345 AM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Light to moderate rain continues to fall over the warned
area, but the threat of heavy rain and flooding has ended.
LAT...LON 3167 10634 3169 10635 3171 10637 3173 10638
3176 10644 3178 10641 3178 10638 3174 10632
3169 10628 3165 10632
$$
TSBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 3:17 PM MDT, 9 hours 29 minutes earlier.
Area forecast discussion, Sep 5, 3:17 PM MDT, 9 hours 29 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 317 PM MDT Wed Sep 5 2018 .SYNOPSIS... A series of weak upper level disturbances will bring isolated to scattered thunderstorms to the area early this evening, with most storms occurring in far SW New Mexico, and areas near and just east of the Rio Grande, as moisture increases from the east. Additional thunderstorms are possible across the area later tonight as a backdoor cold front pushes in around midnight. These showers and storms may linger around into the morning hours. The extra shot of moisture behind the front will lead to a general uptick in thunderstorm activity on Thursday and Friday, though as usual, not everyone will benefit. Drier air will start working into the area from the west over the weekend, with thunderstorm chances dropping dramatically on Sunday and Monday. Some additional moisture may be drawn up into the region later next week. && .DISCUSSION... A stubborn upper-level low that was over southern Nevada yesterday is now centered near the UT/CO border, with several weak shortwave troughs trailing back across NM and parts of AZ. The distinct dry slot that was over much of the area yesterday has also diminished, but the low levels remain fairly dry except in the western and eastern fringes of the CWA, including eastern Otero and Hudspeth Counties and Hidalgo County, where observed dewpoints remain in the 50s, and the RAP13 analysis shows modest instability (SBCAPE 800-1200 J/Kg). The middle of the CWA, where dewpoints have mixed into the 50s, CAPE values are on the order of 200-500 J/Kg, and satellite imagery shows much "flatter" Cu development. Outflow from storms over Hudspeth County has triggered some fairly strong storms right on the El Paso/Hudspeth County line, and despite weak instability, a boost in moisture from the incoming outflow boundary may be enough to trigger isolated to widely scattered thunderstorms around the El Paso Metro Area in the next hour or two. Otherwise, expect isolated thunderstorms to try and drift into the lowlands early this evening, aided by outflow boundaries and weak upper level short wave troughs, but most of the activity will weaken as it attempts to drift west of the Rio Grande. However, a backdoor cold front currently arcing from just south of Lubbock westwards to somewhere between Roswell and Fort Sumner. The front will enter the CWA around Midnight (and may become difficult to distinguish from convective outflow). Meanwhile, SW flow aloft will continue, with several weak shortwave troughs/vort lobes ejecting NE across the area. Several convection-allowing models redevelop clusters of showers and thunderstorms over the Rio Grande valley late tonight as the front pushes through, and linger them around south-central NM and far west Texas into the morning hours. This seems reasonable given the overall pattern, especially as dewpoints ramp up behind the front. The upper low will weaken, but a slow-moving trough will continue to hang back across the area, sort of trapped in a split in the subtropical ridge. The boost of moisture behind the front will contribute to a moderate increase in instability across the CWA, (despite the cooler temperatures). The instability looks to be maximized in SW New Mexico, due to moisture pooling and slightly warmer temperatures where the front stalls out. Thursday looks to be a more active thunderstorm day overall, again favoring the higher terrain and perhaps SW New Mexico where the instability will be stronger. Leftover morning showers/thunderstorms in or around Sierra/Luna/Dona Ana/El Paso counties may play the spoiler for thunderstorm chances in the middle part of the CWA. The aforementioned trough caught in the weakness in the split ridge will slowly shift eastwards as the western "cell" of the subtropical ridge strengthens off the southern California. The trough will still hang back across the eastern half of the CWA by Friday afternoon, and the focus for thunderstorm coverage will likewise shift a little to the east, with drier air working into the Gila and far SW New Mexico. By the weekend, the subtropical ridge will remain centered off the southern CA coast, but will build an axis eastwards over northern AZ/NM, with drier N to NE flow persisting across New Mexico. Thunderstorm chances will diminish, especially on Sunday as the ridge axis drifts southwards and drier air takes over both aloft and at the surface (dewpoints in the upper-30s to lower-40s and PW values mostly below an inch). Early next week, the ridge axis continues to stay overhead, while the focus of the ridge shifts towards south Texas, and a deep trough digs into the Pacific Northwest. There's some variation in the models this far out, especially with regards to the overall amplification of the pattern. While we will stay on the drier and warmer side early in the week, by Tue or Wed some residual monsoonal moisture over Mexico may get drawn up by the aforementioned trough, increasing precip chances/coverage. && .AVIATION...Valid 06/00Z-07/00Z... P6SM FEW-SCT060-080 SCT-BKN120-150 with isolated to scattered VRB25G40KT 1-3SM TSRA BKN030-040 during much of the period. Best storm chances over area mountains and along and east of the Rio Grande. && .FIRE WEATHER... Push of moisture moving into the area overnight along with a chance for showers and thunderstorms which will continue through Friday night. Storms will be slow moving and could produce locally heavy rainfall and some flooding. Temperatures for the next few days will be slightly below normal with relative humidities above 25 percent. Temperatures will begin to warm early next week as Pacific high builds east into the area and will also drop relative humidities back toward 20 percent. Winds will continue to be light except near thunderstorms, but vent rates will also struggle to get much better than good. && .PRELIMINARY POINT TEMPS/POPS... El Paso 69 84 67 84 / 30 30 30 30 Sierra Blanca 66 81 63 77 / 30 40 40 50 Las Cruces 66 84 62 84 / 30 40 30 30 Alamogordo 62 82 59 82 / 20 40 30 40 Cloudcroft 44 60 45 60 / 40 60 40 60 Truth or Consequences 63 82 61 83 / 50 40 40 30 Silver City 59 81 56 81 / 20 60 50 40 Deming 66 85 62 85 / 20 40 30 20 Lordsburg 64 87 62 86 / 10 20 30 20 West El Paso Metro 69 83 66 83 / 30 20 30 30 Dell City 66 83 62 81 / 30 40 30 40 Fort Hancock 69 85 66 82 / 30 40 30 40 Loma Linda 63 78 59 79 / 30 30 30 40 Fabens 66 83 64 83 / 30 30 30 30 Santa Teresa 68 83 65 83 / 20 30 30 30 White Sands HQ 66 82 62 83 / 30 30 30 30 Jornada Range 64 83 61 84 / 40 40 30 30 Hatch 65 85 62 85 / 40 40 40 20 Columbus 68 85 64 85 / 20 40 30 20 Orogrande 67 82 62 83 / 20 30 30 30 Mayhill 52 67 50 69 / 60 60 40 60 Mescalero 53 70 51 70 / 40 60 30 60 Timberon 51 68 47 69 / 30 60 40 60 Winston 48 77 49 76 / 30 60 50 50 Hillsboro 59 81 57 81 / 30 40 40 40 Spaceport 62 82 59 83 / 50 40 40 20 Lake Roberts 46 78 48 78 / 20 70 50 50 Hurley 59 80 57 80 / 20 50 50 40 Cliff 55 86 55 84 / 10 60 40 40 Mule Creek 48 83 48 84 / 10 50 40 40 Faywood 60 80 58 80 / 20 40 50 40 Animas 65 87 62 85 / 10 20 30 10 Hachita 65 86 61 85 / 20 20 30 20 Antelope Wells 63 84 59 82 / 30 20 30 20 Cloverdale 62 82 57 81 / 20 30 30 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 25-Hardiman / 26-Grzywacz
In the hours before
Local storm report, Sep 6, 12:42 AM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1242 AM MDT THU SEP 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HEAVY RAIN 1 WNW SANTA TERESA 31.85N 106.64W
09/06/2018 M1.14 INCH DONA ANA NM NWS EMPLOYEE
&&
EVENT NUMBER EPZ1800082
FKThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 12:15 AM MDT | Areal Flood Advisory | EPZ | El Paso | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.